Riverhead High School in Riverhead, shown on Oct. 30, 2020.

Riverhead High School in Riverhead, shown on Oct. 30, 2020. Credit: Randee Daddona

A Riverhead High School student taken to a hospital Monday by emergency personnel responding to a 911 call reporting a medical episode told police he had ingested "approximately half" of a THC chocolate given to him by "an unidentified person," Riverhead Town Police said in a statement Tuesday.

The case was the third in 10 days at the school of a student needing emergency medical assistance, Riverhead Police Chief David Hegermiller said Monday. The two previous incidents involved the administration of Narcan overdose kits. Police on Tuesday said the second incident, which occurred Feb. 10 and involved the administration of Narcan by a school nurse, appears now to have not involved a potential overdose.

Police said Tuesday that student reported he had "been ill for the last few weeks" — and had "not utilized any illegal narcotics."

The first in the string of three incidents, which police said are all unrelated, occurred Feb. 4, when a 911 call reported "a possible overdose" at the school. Responders said Narcan was administered to a student by a school nurse in that case and said that during an interview with police the student admitted having used "a Vape pen" from another student. The aided student was "alert and conscious" by the time responders arrived on scene, police said.

All three students where taken to Peconic Bay Medical Center by Riverhead Town Ambulance.

Police said the investigations into all three incidents remained ongoing, although it was now clear none were "caused by opioids or fentanyl." The Riverhead School District does have strict policies against "all illegal drug use as well as nicotine and vaping products," police said in the statement.

The medical emergencies prompted Riverhead High School Principal Sean O’Hara to warn district parents in an email last week that "a potentially harmful, ingestible substance may be circulating throughout our school community and accessible to students."

In an email to parents Monday, O'Hara said: "In the weeks ahead, we will be hosting a virtual assembly for students about the dangers of alcohol and drug usage and we will be offering training opportunities for our administrators and any interested staff members. Additionally, as partners in education, we will be hosting a community event in the near future to extend Narcan/drug and alcohol awareness training to our residents, families and community."

Though Narcan kits were administered in the first two cases, police clarified what occurred in the Feb. 10 case Tuesday — to suggest that case was not drug-related.

None of the students have been identified by authorities, other than to say all are male. In the case Monday, police said only that the student told them he'd gotten the THC chocolate from a person in "the Flanders area."

Also known as naloxone, Narcan can block the effects of drugs such as fentanyl, opium and heroin by attaching to the same parts of the brain that receive opioids.

With Robert Brodsky and Vera Chinese

Latest videos